Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Allergy Clin Immunol. 1994 Aug;94(2 Pt 1):189-94.

Vancomycin hypersensitivity: synergism with narcotics and "desensitization" by a rapid continuous intravenous protocol.

Author information

  • 1Department of Medicine, Harvard Medical School, Boston, MA.

Abstract

BACKGROUND:

We examined the clinical spectrum of patients with persistent adverse reactions to vancomycin, assessed contributing factors, and evaluated the efficacy and safety of a rapid continuous intravenous "desensitization" protocol in these patients.

METHODS:

Seven patients with serious staphylococcal infections resistant to beta-lactam antibiotics whose adverse reactions to vancomycin persisted despite slowing of the vancomycin infusion and pretreatment with H1-antihistamine were studied. All seven patients underwent a rapid continuous intravenous desensitization protocol with multiple small increases in vancomycin concentration tightly regulated with a syringe pump.

RESULTS:

Most of the seven patients safely achieved, during the first day, a vancomycin infusion rate (VIR) sufficient, or close to sufficient, to provide the desired vancomycin dose. In three patients there appeared to be a threshold VIR beyond which adverse reactions were repeatedly elicited; these reactions abated when the VIR was slightly lowered. Narcotic administration was found to adversely affect treatment with vancomycin. After concurrent narcotic administration was discontinued in three patients, they and the other four patients successfully completed the full course of treatment with vancomycin.

CONCLUSION:

Patients whose adverse reactions to vancomycin did not respond to slowing of the infusion rate and additional H1-antihistamines can be safely treated with a rapid continuous intravenous desensitization protocol and discontinuance of narcotic administration.

PMID:
7914900
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk